Alert archive / West Virginia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 98, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 5, 2001, 5:17 PM EDT for Preston County, West Virginia. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 5, 2001, 5:17 PM EDT (21:17 UTC)
- Expired
- Jul 5, 2001, 6:15 PM EDT
- In force
- 58 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Preston County, WV
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 5:45 PM EDT | Thunderstorm Wind | Masontown, WV | Thunderstorm winds downed a few large trees. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1288 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KPBZ 052118 SVRPBZ WVC077-052215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 517 PM EDT THU JUL 5 2001 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PRESTON COUNTY IN WEST VIRGINIA * UNTIL 615 PM EDT * AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF TERRA ALTA...MOVING EAST AT 35 MPH. <<CALL TO ACTION>>LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 4:17 PM EDT, 1 hour earlier.
Area forecast discussion, Jul 5, 4:17 PM EDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 417 PM EDT THU JUL 5 2001 FRONTAL BNDRY MOVING QUICKLY SEWD ATTM AND WILL PUSH S OF M/D LINE THIS EVE AND S OF XTRME SRN CNTYS THEREAFTER. OLD MRNG OUTFLOW BNDRYS ALONG M/D LINE CNTYS MAY PROVIDE FOCUS MECHANISM THIS EVENING FOR SOME HEAVY RAINFALL SO FFA CONTD TIL 8PM. SFC HI PRES WILL MOVE IN AND PROVIDE PLSNT FRI FOR REGION. MESOETA MDL HINTS TWD A SHRT/WV DRIVING SEWD LATE FRI NGT/EARLY SAT MRNG INTO WRN SXNS CWA...FOR TIME BEING THOUGH WILL INDICATE ONLY PCDY SKIES THOUGH WAA GETS WELL UNDERWAY DURING FRI NGT. INTRODUCE CHC POPS SAT. GUID TEMPS LOOK OKAY. .PBZ... MD...FLASH FLOOD WATCH UNTIL 800 PM EDT THURSDAY FOR ZONE MDZ001. OH...NONE. PA...FLASH FLOOD WATCH UNTIL 800 PM EDT THURSDAY FOR ZONES PAZ031>032. WV...FLASH FLOOD WATCH UNTIL 800 PM EDT THURSDAY FOR ZONES WVZ004... WVZ012...WVZ021>023...WVZ041.
In the hours before
Special weather statement, Jul 5, 11:40 AM EDT, 5 hours 37 minutes before
PAZ013-020-051630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1140 AM EDT THU JUL 5 2001 ...THUNDERSTORMS MOVING INTO THE AREA... THUNDERSTORMS WILL MOVE INTO SOUTHWEST MERWCER COUNTY AND NORTHERN BEAVER COUNTY BEFORE 1145 AM EDT. THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS UP TO 40 MPH OR SO AND DANGEROUS LIGHTNING. ALSO HEAVY RAINFALL IS POSSIBLE OF ONE INCH IN LESS THAN ONE HOUR.
Special weather statement, Jul 5, 11:41 AM EDT, 5 hours 36 minutes before
PAZ013-020-051630- SPECIAL WEATHER STATEMENT...CORRECTION FOR LAWRENCE COUNTY NATIONAL WEATHER SERVICE PITTSBURGH PA 1141 AM EDT THU JUL 5 2001 ...THUNDERSTORMS MOVING INTO THE AREA... THUNDERSTORMS WILL MOVE INTO SOUTHWEST LAWRENCE COUNTY AND NORTHERN BEAVER COUNTY BEFORE 1145 AM EDT. THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS UP TO 40 MPH OR SO AND DANGEROUS LIGHTNING. ALSO HEAVY RAINFALL IS POSSIBLE OF ONE INCH IN LEbSS THAN ONE HOUR.
Special weather statement, Jul 5, 12:02 PM EDT, 5 hours 15 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 030-WVZ001>003-052000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1202 PM EDT THU JUL 5 2001 ...SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS... STORMS ACROSS THE REGION THIS AFTERNOON MAY CONTAIN SMALL HAIL...WIND GUSTS UP TO 40 MPH OR SO...AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. HEAVY DOWNPOURS OF UP TO AN INCH OF RAIN IN A SHORT PERIOD OF TIME IS ALSO POSSIBLE. BE ALERT TO CHANGING WEATHER CONDITIONS IF YOU ARE OUTDOORS OR TRAVELING ON THE ROADWAYS.
Local storm report, Jul 5, 3:13 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
313 PM EDT THU JUL 5 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
S
1130 AM SALEM OH
07/05/01 COLUMBIANA 3/4 INCH HAIL.
0145 PM NEW ALEXANDREA PA
07/05/01 WESTMORELAND TREES DOWN.Local storm report, Jul 5, 4:07 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
407 PM EDT THU JUL 5 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1130 AM SALEM OH
07/05/01 COLUMBIANA 3/4 INCH HAIL.
0145 PM NEW ALEXANDREA PA
07/05/01 WESTMORELAND TREES DOWN.
0344 PM MOUNT PLEASANT PA WIND DAMAGE
07/05/01 WESTMORELAND TREES DOWN IN CUMMINGWOOD
PARK REPORTED BY LAW
ENFORCEMENTThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 3:03 PM EDT | Severe Thunderstorm Warning | PBZ | Ohio | 42 min |
| Jul 5, 5:04 PM EDT | Flash Flood Warning | PBZ | Marion | 116 min |
| Jul 5, 5:57 PM EDT | Flash Flood Warning | PBZ | Preston | 3 hr |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.